Naloxegol is a new peripherally acting mu-opioid receptor antagonist to treat opioid-induced constipation with supposedly no effect on opioid analgesia. We present a patient with cancer-related pain who developed acute opioid withdrawal symptoms due to an interaction between the opioid antagonist naloxone and naloxegol. He was treated with oxycodone sustained release because of poor pain control. For opioid-related constipation, he had been receiving naloxegol. He complained about worsening pain and constipation and oxycodone was switched to oxycodone/naloxone. Shortly after intake, he experienced acute severe agitation, anxiety, sweating, tachycardia, disorientation and yawning without improvement after intravenous midazolam. Only after intravenous morphine administration, symptoms were controlled. He was switched back to the previous oxycodone dose without naloxone, with naloxegol being maintained. In the light of this case we suggest to avoid the use of naloxone and naloxegol in combination, or at least, to use it with extreme caution and monitorisation of tolerance.
- drug administration
Statistics from Altmetric.com
Collaborators Jennifer Esteban Gonzalez, Pharmacist.
Contributors MMO and EC assisted the patient during the admission. MMO and JG-B decided to write the case report to the journal. MMO developed a bibliographic research and wrote the case, and JG-B and DM reviewed and corrected it. GS supervised the writing and also reviewed it.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.